Community by and for patients to share experiences and recommendations

Female Hair Loss Due to Hormonal Changes

11/22/2007 1:14:00 PM

Women who are pregnant or who are experiencing any other types of hormonal changes can experience thinning hair.  Typically, this form of hair loss is a temporary condition known as diffiuse alopecia, and more specifically, telogen effluvium, the most common type of diffuse alopecia. This type of hair loss is characterized by diffuse thinning of the hair all over the scalp rather than one particular area. Please understand that this is not the same as androgenetic alopecia (genetic hair loss) that follows more of a specific hair loss pattern.

Telogen Effluvium can be brought on by a number of factors, one of which are hormonal changes in the body. Dr. Wiliam Rassman, a well respected member of our Coalition of Independent Hair Restoration Physicians states on our hair restoration discussion forums:

“Telogen effluvium is a condition of losing hair and it may happen due to different stimulations. One example of it is in women who have just delivered a baby. This condition could be reversible, if patient is not prone to some type of genetic hair loss. A microscopic examination of patient’s scalp can tell us more about the type of the hair loss. Patients may also need a thorough medical evaluation to rule out the other treatable medical causes of hair loss that are often seen in women.”

And…

“Telogen effluvium (TE) is a type of hair loss, which is characterized by a diffuse hair shedding. It usually has a rapid onset but a chronic type is also reported. It is generally a reaction to medications, metabolic and hormonal changes. TE is generally a reversible process, if it happens to normal hair. On the other hand if hair is miniaturized, TE can precipitate the loss that could be irreversible. This is exactly what happens in shock loss after hair transplant surgery when patients lose their miniaturized hair.  Some common causes of TE are:

  • Hormonal manipulation (e,g, birth control pills)
  • Medications can rarely cause TE such as beta-blockers, anticoagulants, retinoids (including excess vitamin A), propylthiouracil, and immunization agents.
  • Allergic contact dermatitis of the scalp”

The good news is, treating the condition will typically resolve the hair loss condition as well. 

I do, however, recommend consulting with a dermatologist or hair restoration specialist to determine the cause of your hair loss condition.

All Articles by Bill Seemiller

Bill is the managing publisher of the Hair Transplant Network and The Hair Loss Learning Center. He is 4 time hair transplant patient and has over 15,000 helpful posts on our hair restoration discussion forum. He graduated with a bachelor’s degree in elementary education and a Master’s in Christian Counseling. In addition to his work in helping hair loss experiencing men and women finding the best hair transplant surgeons, he helps people with various addiction and mental health related issues in his free time. He enjoys weight lifting, kickboxing, movies, researching conspiracy related topics and spending time with his family.